Florida, 2013

Damaging Wind in Florida, March 22, 2013

March 22, 2013 · NWS TBW · 1 event in 1 county or zone

A warm front lifted north through the coastal waters, with several large thunderstorms forming over the warm waters of the Gulf. One of these storms became severe before making landfall over southwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm front lifted north through the coastal waters, with several large thunderstorms forming over the warm waters of the Gulf. One of these storms became severe before making landfall over southwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 22, 9:14 AM EST, 29 minutes earlier.

Area forecast discussion, Mar 22, 9:14 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1014 AM EDT FRI MAR 22 2013

.UPDATE...
NO UPDATES NEEDED TO THE ONGOING FORECAST FOR TODAY. A WARM FRONT
TO THE SOUTH WILL MOVE NORTH TODAY AS SURFACE HIGH PRESSURE SLIDES
SOUTHEAST...WITH WINDS TURNING TO THE SOUTH. WITH THIS FLOW
ESTABLISHING...WARM AND MOIST AIR WILL ADVECT NORTHWARD AND DEW
POINTS ALONG WITH PWAT VALUES FOR THIS AFTERNOON WILL BE ON THE
RISE...ESPECIALLY OVER SOUTHERN ZONES. HAVE LEFT THE CHANCE AND
SLIGHT CHANCE POPS IN THE FORECAST WITH THE GREATEST POSSIBILITY
OF RAIN THIS AFTERNOON FOR THE SOUTHERN THIRD OF THE CWA. WITH
THE WARM AIR ADVECTION...CLOUD COVER WILL BE ON THE RISE AS WELL
AND IT SHOULD BECOME MOSTLY CLOUDY ACROSS AT LEAST ABOUT THE
SOUTHERN HALF OF THE FORECAST AREA BY LATE THIS AFTERNOON.
TEMPERATURES ARE EXPECTED TO REACH THE MID 70S TO LOWER 80S THIS
AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE DAYLIGHT
HOURS. COULD SEE A FEW LIGHT SHOWERS THIS AFTERNOON...BUT CIGS/VSBYS
ARE EXPECTED TO REMAIN AT VFR LEVELS. INCREASING MOISTURE WILL
RESULT IN LOWERING CIGS OVERNIGHT...WITH MVFR AND POSSIBLY IFR
CONDITIONS DEVELOPING LATE TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  64  80  68 /  20  20  40  30
FMY  80  67  86  68 /  30  20  20  10
GIF  78  63  83  67 /  10  20  40  30
SRQ  74  65  80  68 /  20  20  30  20
BKV  75  59  81  66 /  10  20  50  30
SPG  74  66  80  69 /  20  20  30  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE...05/CARLISLE
AVIATION...21/JELSEMA
Hazardous weather outlook, Mar 22, 4:30 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT FRI MAR 22 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-222200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
530 AM EDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FOG IMPACT...
PATCHY FOG IS EXPECTED TO DEVELOP TONIGHT INTO EARLY SATURDAY
MORNING AS LOW LEVEL MOISTURE QUICKLY RETURNS. VISIBILITY IN A FEW
LOCATIONS COULD BE REDUCED TO LESS THAN ONE HALF OF A MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL APPROACH AND MOVE
ACROSS THE REGION BRINGING SHOWERS AND A FEW THUNDERSTORMS INTO
WEST CENTRAL AND SOUTHWEST FLORIDA SATURDAY AND SUNDAY. SOME OF
THE STORMS COULD BECOME STRONG...PARTICULARLY OVER THE NATURE
COAST LATE SATURDAY NIGHT AND SUNDAY. POTENTIAL HAZARDS WILL BE
GUSTY WINDS...SMALL HAIL...AND ISOLATED TORNADOES.

...EXCESSIVE COLD IMPACT...
MUCH COOLER DRIER AIR WILL MOVE INTO THE REGION EARLY NEXT WEEK
LEADING TO OVERNIGHT LOW TEMPERATURES FALLING INTO THE 30S ACROSS
PORTIONS OF THE NATURE COAST TUESDAY NIGHT AND AGAIN WEDNESDAY
NIGHT.

...WIND AND SEA IMPACT...
BREEZY SOUTHERLY FLOW WILL SETUP AHEAD OF THE COLD FRONT SATURDAY
NIGHT INTO SUNDAY THEN SHIFT TO NORTHERLY BEHIND THE FRONT FOR
SUNDAY NIGHT THROUGH TUESDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED
DURING THIS TIME.

...FIRE WEATHER IMPACT...
LONG DURATIONS OF CRITICAL RELATIVE HUMIDITY WILL BE POSSIBLE
MONDAY THROUGH THURSDAY WHICH COULD PRODUCE RED FLAG CONDITIONS
OVER PORTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The radar

The Tampa radar (KTBW), 96 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
March 22, 9:43 AM EST
Where
Charlotte County, 1.89 mi NW of Placida
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.849, -82.292

Charlotte County Sheriffs Office relayed a report of 2 downed banyan trees blocking Green Dolphin Drive in Placida. Time estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436714.